Serotonin Syndrome May be Reversed by Famoditine (Pepcid)

Operative case serotonin syndrome induced by Merperidine caused “hypertension, tachycardia, tachypnea, hyperthermia, myoclonus, diaphoresis, retching, nausea, agitation, and semicoma mentality with no pupillary light reflex.”  Incidentally, patient was given famotidine, in this case IV, to prevent aspiration pneumonia. Within 15 minutes condition improved and in 2 hours patient was better.

Korean J Anesthesiol. 2017 Apr;70(2):221-223. doi: 10.4097/kjae.2017.70.2.221.
Famotidine-induced reversal of meperidine-related serotonin syndrome: a case
report.
Joe S et al
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5370302/

  • Meperidine-induced serotonin syndrome is a very rare adverse event
  • rarely occurs even when not on serotonergic drugs – as was this case
  • 25 mg merperidine to reduce shivering induced “hypertension, tachycardia, tachypnea, hyperthermia, myoclonus, diaphoresis, retching, nausea, agitation, and semicoma mentality with no pupillary light reflex.”
  • was given famotidine 20 mg and within 15 minutes developed striking improvement.

Comment – wonder if could be used when adding serotonergic agents to those on SSRI’s. Those on a PPI could temporarily be put on famotidine 20 mg bid during addition period instead.

This entry was posted in Drugs. Bookmark the permalink.

Leave a Reply

Your email address will not be published.